Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 62, NWS Springfield, MO

May 30, 2007Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at May 30, 2007, 4:27 PM CDT for Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2007, 4:27 PM CDT (21:27 UTC)
Expired
May 30, 2007, 10:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 302132
FFWSGF
KSC011-310330-
/X.NEW.KSGF.FF.W.0062.070530T2127Z-070531T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT WED MAY 30 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1030 PM CDT.

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES OF 
  RAIN HAS FALLEN OVER WESTERN AND CENTRAL PORTIONS OF BOURBON 
  COUNTY SINCE 2 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  FORT SCOTT...FULTON...REDFIELD AND UNIONTOWN.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY THROUGH 
THE EARLY EVENING HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3802 9462 3799 9462 3797 9464 3767 9463
      3767 9466 3768 9468 3768 9506 3802 9507

$$

SCHAUMANN
3 follow-up statements
000 
WGUS73 KSGF 310019
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT WED MAY 30 2007

KSC011-310330-
/X.CON.KSGF.FF.W.0062.000000T0000Z-070531T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
718 PM CDT WED MAY 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
BOURBON COUNTY...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN CONTINUED ACROSS BOURBON COUNTY. RADAR 
ESTIMATES THAT ONE TO THREE INCHES OF RAIN HAS FALLEN OVER 
PORTIONS OF BOURBON COUNTY SINCE LATE THIS AFTERNOON.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
FULTON...REDFIELD AND UNIONTOWN.

THE HEAVIEST RAINFALL HAS OCCURRED OVER CENTRAL PORTIONS OF THE 
COUNTY STRETCHING FROM THE LITTLE OSAGE RIVER BASIN OVER NORTH 
CENTRAL BOURBON COUNTY TO THE PAWNEE CREEK TRIBUTARY OVER SOUTH 
CENTRAL PORTIONS OF THE COUNTY. ADDITIONAL RAINFALL AMOUNTS WILL 
GENERALLY BE LESS THAN A QUARTER INCH THROUGH 9 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3802 9462 3799 9462 3797 9464 3767 9463
      3767 9466 3768 9468 3768 9506 3802 9507

$$

SCHAUMANN
000 
WGUS73 KSGF 310227
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT WED MAY 30 2007

KSC011-310330-
/X.CON.KSGF.FF.W.0062.000000T0000Z-070531T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
923 PM CDT WED MAY 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
BOURBON COUNTY...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL ACROSS BOURBON COUNTY HAD COME TO AN END. HOWEVER...
RADAR ESTIMATES THAT ONE TO THREE INCHES OF RAIN FELL OVER PORTIONS 
OF BOURBON COUNTY LATE THIS AFTERNOON AND EARLY THIS EVENING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
FULTON...REDFIELD AND UNIONTOWN.

THE HEAVIEST RAINFALL OCCURRED OVER CENTRAL PORTIONS OF THE COUNTY 
STRETCHING FROM THE LITTLE OSAGE RIVER BASIN OVER NORTH CENTRAL 
BOURBON COUNTY TO THE PAWNEE CREEK TRIBUTARY OVER SOUTH CENTRAL 
PORTIONS OF THE COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3802 9462 3799 9462 3797 9464 3767 9463
      3767 9466 3768 9468 3768 9506 3802 9507

$$

SCHAUMANN
000 
WGUS73 KSGF 310323
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1023 PM CDT WED MAY 30 2007

KSC011-310333-
/X.EXP.KSGF.FF.W.0062.000000T0000Z-070531T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
1023 PM CDT WED MAY 30 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM CDT FOR BOURBON
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3802 9462 3799 9462 3797 9464 3767 9463
      3767 9466 3768 9468 3768 9506 3802 9507

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:18 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 30, 3:18 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT WED MAY 30 2007

.DISCUSSION...

CURRENTLY...THE SONG REMAINS THE SAME. DECENT LOW LEVEL MOISTURE AND
A LITTLE DAYTIME HEATING HAVE RESULTED IN MODEST INSTABILITY AND
WITH NO CAP TO SUPPRESS...CONVECTION...SCT SHRA/TSRA HAVE ONCE AGAIN
PEPPERED THE LANDSCAPE. THIS DEVELOPMENT WILL PERSIST THROUGH THE
AFTERNOON...AS ADDITIONAL SHRA/TSRA FOCUS ALONG A COLD FRONT OVER
FAR EASTERN KANSAS. TEMPERATURES WILL REMAIN IN THE 70S WELL INTO
THE EVENING.

TONIGHT AND THURSDAY...SCATTERED CONVECTION ACROSS THE MISSOURI
OZARKS WILL ONCE AGAIN WEAKEN QUICKLY AFTER SUNSET. THE ONLY
DIFFERENCE TONIGHT THAN THE PAST SEVERAL NIGHTS WILL BE THAT THE
COLD FRONT OVER EASTERN KANSAS WILL MOVE INTO THE AREA. THE COLD
FRONT WILL MAKE INTO...BUT NOT QUITE THROUGH THE AREA...STALLING OUT
OVER CENTRAL MISSOURI. GIVEN THE EXPECTED POSITION OF THE FRONT...
PRECIPITATION WILL CONTINUE TO BE POSSIBLE OVERNIGHT WITH THE BETTER
CHANCES OVER THE NORTHERN CWA CLOSER TO THE FRONT. THE ATMOSPHERE
REMAINS VERY MOIST WITH PRECIPITABLE WATER VALUES WELL OVER AN
INCH...AND ONCE AGAIN LOCALLY HEAVY RAINFALL IS EXPECTED.

THE COLD FRONT WILL LIFT TO THE NORTH TOMORROW. AN REMNANT
THUNDERSTORMS THAT PERSIST DURING THE OVERNIGHT SHOULD PUSH THROUGH
THE EASTERN CWA. HAVE HIGHER POPS OVER THE EASTERN CWA WITH JUST
SLIGHT CHANCES OVER THE WESTERN CWA.

WISE

THURSDAY NIGHT THROUGH FRIDAY NIGHT...FORECAST CHALLENGES WILL
CONTINUE TO REVOLVE AROUND RAIN CHANCES. A COLD FRONT AND A MYRIAD
OF OTHER CONVECTIVE BOUNDARIES WILL LIKELY LOITER AROUND THE
REGION...RESULTING IN CONTINUED CHANCES FOR SHRA/TSRA. THE LATEST
SUITE OF SHORT RANGE MODEL OUTPUT HAS STARTED TO INDICATE A TREND
TOWARD SOME SEMBLANCE OF A MCS DEVELOPING TO OUR WEST THURSDAY NIGHT
AND MOVING THROUGH THE REGION ON FRIDAY. THE NAM/SREF HAVE BEGUN TO
DEVELOP SOME CONSISTENCY FROM RUN TO RUN WITH THIS SCENARIO AND
SUBSEQUENT SHIFTS WILL NEED TO BUMP UP POPS FARTHER IF TRENDS
CONTINUE. TEMPERATURE WISE...READINGS SHOULD STAY WARM AT NIGHT. THE
ONLY QUESTION WILL BE WHETHER OR NOT AN ALL DAY RAIN IS IN THE
OFFING DURING THE DAY FRIDAY. IF SO...TEMPS WILL STAY MORE IN THE
LOW/MID 70S...A FEW BREAKS IN THE OVERCAST WILL YIELD THE PERSISTENT
NEAR 80F READINGS.

THERE IS A POTENTIAL FOR ORGANIZED TSRA ACTIVITY ON FRIDAY IF
SUFFICIENT SHEAR IS PRESENT. AT THIS TIME THE GLOBAL MODELS INDICATE
30-40KT DEEP LAYER SHEAR. THE MAIN ISSUE IS THE TIMING OF CONVECTION
AND HOW MUCH INSTABILITY WILL BE AVAILABLE. OVERNIGHT/MORNING TIMING
WILL YIELD LESS INSTABILITY AND A MORE MARGINAL RISK OF SEVERE
STORMS. AFTERNOON TIMING...WHICH IS CERTAINLY PLAUSIBLE ACROSS THE
EASTERN CWFA WILL YIELD SLIGHTLY BETTER WARMING AND THUS BETTER
INSTABILITY. WILL NEED TO MONITOR MODEL OUTPUT TRENDS IN ORDER TO
BETTER ASSESS SEVERE WEATHER POTENTIAL FOR FRIDAY...BUT A LOW RISK
IS THERE FOR DAMAGING WINDS AND HAIL.

IN THE EXTENDED FORECAST...SATURDAY THROUGH WEDNESDAY...MED RANGE
GUIDANCE AND ENSEMBLES ARE IN FAIR AGREEMENT WITH THE OVERALL UPPER
PATTERN. RUN TO RUN INCONSISTENCIES CONTINUE WITH THE GFS...MAINLY
DUE TO CONVECTIVE FEEDBACK BLOW-UPS FROM TIME TO TIME. THE ECMWF HAS
REMAINED RATHER CONSISTENT RUN TO RUN AND WITH REASONABLE AGREEMENT
WITH THE UKMET AND GFS ENSEMBLE MEAN...HAVE OPTED TO FOLLOW THE
ECMWF FOR THIS FORECAST PACKAGE.

THE UPPER LOW OVER THE UPPER MIDWEST WILL FINALLY EDGE EASTWARD INTO
THE GREAT LAKES REGION. MEANWHILE UPPER RIDGING WILL BUILD OVER THE
INNER MOUNTAIN WEST AS ANOTHER UPPER LOW CHURNS OFF THE WEST COAST
OF CANADA AND THE PAC NW. ALL TOLD THIS WILL LEAVE THE AREA IN
NORTHWEST FLOW ALOFT. WHILE 500MB HEIGHT ANOMALIES INCREASE AS THE
UPPER LOW MOVES OVER THE GREAT LAKES...VERY LITTLE RESPONSE IS NOTED
IN THE 850MB TEMPERATURE ANOMALIES. AS A RESULT...DAY TO DAY
VARIANCES WILL BE GOVERNED BY SUBTLE...HARD TO TIME RIPPLES IN THE
FLOW ALOFT WITH TEMPERATURES REMAINING RIGHT AROUND THE SEASONAL
AVERAGES. A DRY FORECAST WAS MAINTAINED FROM SUNDAY THROUGH
TUESDAY...AND POPS WERE ADDED ON WEDNESDAY AS THE POTENTIAL EXISTS
FOR CYCLOGENESIS IN THE PLAINS TUE/WED. CONFIDENCE IN THE TIMING OF
THIS IS NOT HIGH AND ONLY SILENT SLIGHT CHC POPS WERE INCLUDED.

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...SCATTERED SHOWERS AND THUNDERSTORMS
WILL ONCE AGAIN FORM THIS AFTERNOON INTO THE EVENING HOURS. VFR
CONDITIONS WILL MOSTLY BE THE RULE THROUGH THIS EVENING...WITH MVFR
CONDITIONS POSSIBLE IN ANY SHOWER AND THUNDERSTORM ACTIVITY. WILL
INCLUDE A TEMPO GROUP AT BOTH JLN AND SGF FOR THE FIRST FEW HOURS OF
THE TAF PERIOD. THEN JUST ADD A VCTS FOR THE REMAINDER OF THE
EVENING HOURS...DUE TO THE SCATTERED NATURE OF THE ACTIVITY.
TOMORROW MORNING A LOW LEVEL STRATUS DECK AND DECREASED VISIBILITY
COULD OCCUR...ESPECIALLY IF HEAVY RAINFALL OCCURS AT THE TAF SITES
THIS AFTERNOON.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 30, 1:00 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 30 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS
 AFTERNOON THROUGH EARLY THIS EVENING ACROSS THE MISSOURI OZARKS
 IN A MOIST AND MODESTLY UNSTABLE ATMOSPHERE. ADDITIONAL SHOWERS
 AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT ACROSS EASTERN
 KANSAS THIS AFTERNOON AND AFFECT EXTREME SOUTHEAST KANSAS AND
 WESTERN PORTIONS OF MISSOURI LATE THIS AFTERNOON INTO TONIGHT.

 DUE TO LIMITED INSTABILITY...ANY THUNDERSTORMS THAT DEVELOP ARE
 EXPECTED TO REMAIN BELOW SEVERE LIMITS. WIND GUSTS TO 50 MPH ARE
 POSSIBLE WITH STRONGER STORMS. THE MAIN HAZARD EXPECTED IS
 LOCALLY HEAVY RAINFALL THAT MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 A SLOW MOVING VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE EAST
 INTO THE UPPER MIDWEST AND PERSIST THERE THROUGH FRIDAY BEFORE
 FINALLY SHIFTING EAST TOWARD THE GREAT LAKES LATE THIS WEEKEND.
 PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
 THURSDAY THROUGH SATURDAY AS A FRONT STALLS OVER CENTRAL MISSOURI
 AND EASTERN KANSAS. IF ENOUGH INSTABILITY CAN DEVELOP...SOMEWHAT
 STRONGER WINDS ALOFT MAY SUPPORT ISOLATED SEVERE STORMS ON
 FRIDAY...IN ADDITION TO THE POTENTIAL FOR HEAVY RAINFALL. AT THIS
 TIME THE BEST POTENTIAL FOR HEAVIER RAINFALL APPEARS TO BE OVER
 WESTERN SECTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.